Hail, McCurtain
- When
- April 9, 7:07 PM CST
- Where
- McCurtain County, 1.5 mi SSE of Slim
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.060, -95.090
Severe thunderstorms that developed during the evening hours of April 8th, continued during the overnight hours and into the morning hours of April 9th. These thunderstorms continued to produce large hail along with damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms that developed during the evening hours of April 8th, continued during the overnight hours and into the morning hours of April 9th. These thunderstorms continued to produce large hail along with damaging thunderstorm wind gusts. Just before sunrise and a few hours after sunrise...the thunderstorms took on the configuration of bow echoes which downed several trees and power lines across northeast Texas and southwest Arkansas. While instability waned during the morning hours...the storms prevailed in a strongly sheared environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 3:12 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT WED APR 9 2008
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SEVERE WEATHER POSSIBILITIES OVER THE NEXT 24 TO 36 HOURS REMAINS
THE FORECAST PROBLEM FOR THIS PACKAGE. IN FACT...WE MAY SEE A
SEVERE WEATHER OUTBREAK ACROSS PARTS OF OUR REGION.
FRONT HAS STARTED ITS NORTHWARD MIGRATION ACROSS THE FORECAST AREA.
AT MID-AFTERNOON...MY SURFACE ANALYSIS HAS THE FRONT STRETCHING FROM
THE SHERMAN/DENISON AREA IN TEXAS...TO CENTRAL ARKANSAS...TO JUST
WEST OF MEMPHIS TENNESSEE. AREA RADARS SHOW A SCATTERING OF SHOWERS
AND THUNDERSTORMS STARTING TO DEVELOP IN THE WARM SECTOR. I EXPECT
COVERAGE TO BE SOMEWHAT LIMITED THROUGH MUCH OF THE AFTERNOON...AS
MIDDAY SOUNDINGS ACROSS THE REGION CONTINUE TO SHOW A ROUGHLY 4
DEGREE CELSIUS SUBSIDENCE INVERSION AT ROUGHLY 750MB.
ONCE CONVECTION IS ABLE TO PENETRATE THE CAP...THE STORMS MAY
QUICKLY BECOME SEVERE. MID-LEVEL LAPSE RATES ARE QUITE STEEP ABOVE
THE INVERSION...WITH A STRONGLY VEERING PROFILE IN THE LOWEST 3KM.
THE GREATEST ODDS OF SEEING SEVERE STORMS SHOULD BE OVER NORTHERN
AND WESTERN PARTS OF THE FORECAST AREA...CLOSER TO THE SURFACE
BOUNDARY AND BEST SYNOPTIC SCALE FORCING.
SYNOPTIC SCALE FORCING IS EXPECTED TO INCREASE ACROSS OUR AREA
TONIGHT...AS A LARGE AND POTENT UPPER-LEVEL TROUGH STARTS TO HEAD
EAST INTO THE SOUTHERN PLAINS. A COUPLED 125KT UPPER JET SHOULD
HELP EJECT THE TROUGH INTO THE SOUTHERN PLAINS BY THURSDAY
MORNING...INCREASING UPPER-LEVEL DIFFLUENCE ACROSS OUR AREA THROUGH
A DEEP LAYER. LOW-LEVEL KINEMATIC FIELDS WILL STRENGTHEN AS
WELL...AS 850MB WINDS INCREASE TO 60KTS ACROSS NORTHERN AND WESTERN
PARTS OF OUR AREA TONIGHT.
BOUNDARY LAYER MOISTURE SHOULD NOT BE A PROBLEM. SURFACE DEWPOINTS
ARE ALREADY IN THE 60S AREAWIDE...AND A STRONG LOW-LEVEL JET SHOULD
CONTINUE TO PUSH THETA-E VALUES TO AT LEAST 335K. IN A MOISTURE-
RICH AIRMASS SUCH AS THIS...HEAVY RAINFALL WILL BE A GOOD BET.
FLASH FLOOD GUIDANCE VALUES ARE RATHER LOW ALONG AND NORTH OF THE
IH-30 CORRIDOR DUE TO THE EXCESSIVE RAINFALL YESTERDAY. FOR THIS
REASON...I WILL ISSUE ANOTHER FLASH FLOOD WATCH FOR PRETTY MUCH THE
SAME AREA AS THE LAST WATCH.
CONVECTIVE COVERAGE WILL LIKELY INCREASE FROM WEST TO EAST OVERNIGHT
AS THE SYSTEM HEADS OUR WAY. THE STRONGEST STORMS WILL LIKELY
AFFECT OUR AREA STARTING AROUND 10AM THURSDAY...AND COULD CONTINUE
THROUGH THE AFTERNOON /ESPECIALLY OVER EASTERN AREAS/ AS THE DRYLINE
HEADS EAST THROUGH THE REGION. GIVEN THE AMOUNT OF FORECAST
LOW-LEVEL WIND SHEAR AND INSTABILITY...DISCRETE THUNDERSTORMS WILL
BE POSSIBLE AHEAD OF THE DRYLINE WITH ALL TYPES OF SEVERE WEATHER
POSSIBLE.
DRIER BOUNDARY LAYER AIR SHOULD TRY AND INFILTRATE THE REGION FROM
THE WEST BEGINNING TOMORROW AFTERNOON. ITS EASTWARD PROGRESSION MAY
BE DELAYED UNTIL THE FRONT ACTUALLY CATCHES UP AND MOVES THROUGH OUR
AREA LATE THURSDAY NIGHT. SINCE WE WILL HAVE A LARGE UPPER TROUGH
IN PLACE...LOOK FOR SOME SORT OF SHOWER/THUNDERSTORM PROBABILITIES
TO CONTINUE ACROSS PARTS OF OUR AREA THROUGH AT LEAST FRIDAY. BY
THAT TIME...ENOUGH DRY BOUNDARY LAYER AIR SHOULD INVADE THE AREA SO
THAT RAIN CHANCES WILL GREATLY DIMINISH BY FRIDAY NIGHT.
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AFTER A RATHER LONG PERIOD OF ACTIVE WEATHER...IT FINALLY LOOKS LIKE
WELL GET A BREAK IN THE ACTION.
LOW-LEVEL COLD ADVECTION IS EXPECTED FOR THE WEEKEND ON THE BACK
SIDE OF AN EXITING LONGWAVE TROUGH IN THE UPPER ATMOSPHERE. THE
COLDEST DAY /RELATIVELY SPEAKING/ SHOULD BE SUNDAY...WHEN 850MB
TEMPERATURES WILL LIKELY DIP BELOW 0 DEGREES CELSIUS OVER MUCH OF
THE FORECAST AREA. WITH VALUES SUCH AS THESE...I THINK IT WILL BE
HARD FOR MOST OF OUR AREA TO GET OUT OF THE 60S. GIVEN THIS BIT OF
INFORMATION...I PLAN ON TRENDING THE ONGOING FORECAST TOWARD
GUIDANCE WHICH WILL RESULT IN COOLER TEMPERATURES ACROSS THE REGION
SUNDAY.
AFTER ANOTHER COOLISH NIGHT SUNDAY NIGHT...TEMPERATURES SHOULD BEGIN
TO MODERATE EARLY NEXT WEEK. SHORTWAVE RIDGING IS FORECAST TO BUILD
OVER THE SOUTHERN PLAINS AS A SURFACE HIGH REMAINS OVER THE LOWER
MISSISSIPPI VALLEY. THE RIDGE AXIS MAY SLIDE A LITTLE FURTHER EAST
BY MID-WEEK...WHICH WILL LIKELY RESULT IN A GRADUAL WARMING TREND
AND CONTINUING DRY CONDITIONS.
RIGHT NOW...THE NEXT SIGNIFICANT POSSIBILITY OF SEEING SHOWERS AND
STORMS MAY NOT COME UNTIL THE END OF NEXT WEEK. /21/
&&
.AVIATION...
SATELLITE IMAGERY INDICATES STRATOCU FIELD WIDESPREAD ACROSS THE
FOUR STATE REGION THIS AFTERNOON...WITH ISOLATED SHOWERS DEVELOPING
SOUTH OF THE INTERSTATE 20 CORRIDOR. A FEW OF THESE SHOWERS WILL
DEVELOP INTO THUNDERSTORMS...BUT THE ONLY AIRPORT THAT APPEARS
THREATENED BY THIS IS LFK...WHICH MAY EXPERIENCE TEMPORARY
REDUCTIONS IN VISIBILITY TO IFR CONDITIONS...AROUND 1SM OR
LESS...DUE TO HEAVY RAIN. AS SUNSET APPROACHES...THESE SHOWERS AND
THUNDERSTORMS WILL DIMINISH. STRATUS WILL BECOME WIDESPREAD AFTER
10/08Z ACROSS THE AREA...AND ALL AIRPORTS CAN EXPECT IFR CONDITIONS
DUE TO LOW CEILINGS BY SUNRISE. HOWEVER...WINDS ARE EXPECTED TO
INCREASE TO 10-15 KTS FROM THE SOUTH AS A LOW PRESSURE SYSTEM
APPROACHES THE REGION...SO THE INCREASED MIXING SHOULD ALLOW SURFACE
VISIBILITY TO REMAIN 5SM OR BETTER AREAWIDE. THUNDERSTORM ACTIVITY
WILL BECOME LINEAR BY 10/12Z ALONG THE INTERSTATE 30 CORRIDOR AND
WILL MOVE ACROSS THE REGION THROUGH THE DAY. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. EXPECT IFR CONDITIONS AS THESE STORMS APPROACH AN
AIRPORT...WITH VISIBILITY REDUCED TO 1SM OR LESS. /18/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 80 61 74 / 40 70 50 20
MLU 66 81 64 75 / 20 60 70 50
DEQ 65 77 50 69 / 70 80 30 10
TXK 65 78 57 71 / 60 80 40 20
ELD 67 81 59 73 / 40 70 60 30
TYR 67 78 56 73 / 60 60 30 10
GGG 67 79 56 74 / 50 60 40 20
LFK 69 82 64 79 / 30 60 40 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
SEVIER.
LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
MCCURTAIN.
TX...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED RIVER...
TITUS...UPSHUR...AND WOOD.
&&
PUBLIC FORECASTER...BUTTS
AVIATION FORECASTER...FILLO
FIRE WEATHER FORECASTER...STELLMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1134 AM CDT WED APR 9 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1134 AM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... CONCERNING THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR STATE REGION THROUGH TONIGHT...ESPECIALLY WEST OF A TYLER TEXAS TO NASHVILLE ARKANSAS LINE. THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORM WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. ISOLATED TORNADOES AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE ALSO POSSIBLE...PRIMARILY WEST OF A TYLER TEXAS TO NASHVILLE ARKANSAS LINE. CONCERNING FLASH FLOODING... HEAVY RAINFALL PRODUCING THUNDERSTORMS MAY RESULT IN FLASH FLOODING ALONG AND NORTH OF A MINEOLA TEXAS TO PRESCOTT ARKANSAS LINE. THE HEAVY RAIN MAY RESULT IN THE PONDING OF WATER ALONG AREA ROADWAYS AND OTHER LOW LYING AREAS ACROSS THE REMAINDER OF THE FOUR STATE REGION. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH TEXAS...AS ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ALONG A NEARLY STATIONARY FROM STRETCHING FROM CENTRAL TEXAS INTO THE MID SOUTH. WITH COLD TEMPERATURES IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...AND SUFFICIENT WIND SHEAR...SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL APPEARS TO BE THE MAIN SEVERE WEATHER RISK THIS AFTERNOON AND EVENING. EVEN THOUGH THE IMMEDIATE RISK OF FLASH FLOODING HAS SUBSIDED... MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE OVER PLACES WHICH RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY THIS MORNING. ADDITIONAL FLASH FLOOD WATCHES WILL LIKELY BE ISSUED THIS AFTERNOON FOR PARTS OF THE FOUR STATE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY ACROSS THE FOUR STATE REGION. LARGE HAIL...TORNADOES...DAMAGING WINDS... AND HEAVY RAINFALL WILL ALL BE POSSIBLE. A POWERFUL UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE INTO THE SOUTHERN PLAINS FRIDAY MORNING...PUSHING A DRYLINE INTO EAST TEXAS BY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THESE FEATURES INTERACT WITH THE WARM...MOIST...AND UNSTABLE AIRMASS IN PLACE. STRONG JET STREAM DYNAMICS...AMPLE WIND SHEAR...AND COLD TEMPERATURES ALOFT WILL RESULT IN SOME OF THE THUNDERSTORMS BECOMING SEVERE. RIGHT NOW...IT APPEARS AS IF THE GREATEST COVERAGE OF SEVERE WEATHER WILL LIKELY BE ALONG AND NORTH OF INTERSTATE 20. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THROUGH THIS AFTERNOON THROUGH THURSDAY. BUTTS
The Western Arkansas radar (KSRX), 152 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
3 hail, 2 tornado. Local standard time, as filed.
An NWS survey and eyewitness reports confirmed that an EF0 rope tornado briefly touched down south of Pickens, Oklahoma. Only a few trees were damaged in an uninhabited area south of Pickens.
An NWS Survey and eyewitness accounts confirmed that an EF0 tornado touched down west of Hochatown in an uninhabited area along Cedar Creek Trail. A few trees were snapped off and uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93966, 93967, 93968, 93982, 93985.